Ohio, 2005

Winter Storm in Ohio, January 22, 2005

January 22, 2005 · NWS IWX · 6 events in 6 counties and zones

6 winter storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jan 22, 3:15 AM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Jan 22, 3:15 AM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
315 AM EST SAT JAN 22 2005

...MAJOR WINTER STORM CONTINUES...

.SHORT TERM...
TODAY AND TONIGHT.

WINTER STORM HITTING MUCH OF THE AREA EARLY THIS MORNING. HEAVIEST
ACCUMULATIONS GENERALLY OCCURRING FROM LAPORTE COUNTY SW THROUGH
KOSCIUSKO COUNTY AND THEN NORTHERN PART OF ALLEN COUNTY IN.
SOUTHWEST OF THIS LINE...SEVERAL BREAKS IN THE SNOWFALL HAVE BEEN
OBSERVED AS PRONOUNCED DRY SLOT ON SAT DATA WORKS ACROSS THE
SOUTHERN COUNTIES WITH SOME OF THESE BREAKS ALSO AFFECTING LOCATIONS
NORTH OF THIS LINE FROM TIME TO TIME. THIS HAS BEEN PUTTING A HAMPER
ON ACCUMULATIONS IN THESE AREAS. HOWEVER...LATEST RADAR TRENDS SHOWS
PRECIP RAPIDLY REDEVELOPING BACK ACROSS ILLINOIS...WITH A FEW MORE
ROUND OF MDT TO HEAVY SNOW TO PASS ACROSS THE FORECAST AREA OVER THE
NEXT SEVERAL HOURS WITH AN INCH OR MORE PER HOUR SNOWFALL RATES
EXPECTED. TOTALS OF 8 TO 12 ACROSS THE GENERALLY ALONG AND NORTH OF
THE ABOVE LINE STILL LOOK GOOD WITH A FEW SPOTS POTENTIALLY SEEING A
BIT MORE (ESPECIALLY JUST NORTH OF THE MICHIGAN STATE LINE). THEN
THE DEFORMATION ZONE WORKS ACROSS LATE MORNING INTO THIS AFTERNOON.
FEEL MODELS MAY NOT HAVE A GOOD HANDLE ON THE QPF WITH IT (AS IS
TYPICALLY THE CASE). MINOR CHANGES TO GRIDS TO TONE DOWN AMOUNTS
SLIGHTLY SW. GENERALLY 2 FAR SW TO CLOSE TO 4 NEW SNOW EXPECTED
JUST DURING SAT AM (ON TOP OF WHAT EVER FALLS THE NEXT SEVERAL
HOURS) WITH AT MOST AN ADDITIONAL INCH IN THE AFTERNOON. NICE LAKE
EFFECT BAND STILL LOOKS TO SET UP OVER EXTREME WESTERN LAPORTE AND
STARKE COUNTIES WHERE A FEW MORE INCHES OF SNOW MAY OCCUR. WILL LET
LATER SHIFTS FINE TUNE THIS PART OF THE EVENT.

NOW THE TRICKY PART. CONCERN CONTINUES TO INCREASE WITH WINDS ACROSS
EASTERN SD/SW MN/NW IA VERY STRONG WITH MANY LOCATIONS SUSTAINED AOA
30 KTS WITH GUSTS PUSHING 50 KTS IN STG PRESSURE COUPLET. MODELS
AGREE ON THIS SAME COUPLET WORKING THROUGH THE FORECAST AREA LATER
THIS MORNING AND THIS AFTERNOON AFTER INVERTED TROUGH BEGINS TO
SHIFT EAST OF THE AREA. BLIZZARD WARNINGS ARE UP IN MANY AREAS IN
IA/MN/WI AT THIS TIME. WILL BE A CLOSE CALL IN TERMS OF ISSUING A
BLIZZARD WARNING HERE. SINCE BEST WIND TIME FRAME WILL BE IN THE
AFTERNOON...WILL DEFER UPGRADE TO DAY SHIFT AFTER MONITORING SEVERAL
HOURS OF OBS. WILL HIT WIND WORDING HARD IN NOWCASTS, HWO AND
UPDATED WSW. GIVEN EXPECTED CONDITIONS WILL EXTEND WARNING TILL
MIDNIGHT ALL AREAS. HAVE ALSO EXTENDED MENTION OF BLOWING SNOW
THROUGH SATURDAY NIGHT.

&&

.LONG TERM...
SUN THROUGH FRI.

GENERAL BREAKDOWN TO AMPLIFIED PNA PATTN IN STORE THIS WEEK AND
WHICH WILL LEAD TO SOME MODERATION TO SEASONABLE LEVELS COMPARED TO
RECENT COLD TEMPS. YET ANOTHER ALBEIT WK CLIPPER RACING DOWN BACK
SIDE OF DEEP ERN US TROF INTO MON BUT SIGNAL SOMEWHAT WEAKER PER
LATEST 00Z GUIDANCE. HWVR WAA STILL FAIRLY INTENSE W/INCOMING MID
LVL MSTR POCKET TO KEEP GOING LOW CHC POP SUN NIGHT/MON.

ANOTHER AMPLIFYING NRN STREAM UPR TROF STILL IN THE CARDS WED BUT
NRN TRACK AT THIS POINT MAY FAVOR BULK OF ANY PRECIP UP ACRS MI VIS
HERE. WILL LEAVE AS IS GIVEN CONSIDERABLE UNCERTAINTY YET AS TO
POTENTIAL FOR DIGGING UPR TROF TO EMERGE FARTHER S.

AFT THAT...MORE INTERESTING BUT TROUBLING SYS TWD NXT WEEKEND W/SW
TROF EJECTING INLAND FM EPAC UNDERNEATH WEAKENING WRN US RIDGE. 18Z
DGEX OFFERED A SOLUTION SIMILAR TO YDA/S THINKING W/POTENTIAL FOR
EJECTING SRN STREAM SYS PARTIALLY PHASING W/ACTIVE NRN STREAM TROF
DIGGING SE TWD THE LKS AND SOME SIMILARITY W GFS BUT MED RANGE
TIMING OF ANY SW TROF INTERACTION BTWN ACTIVE NRN STREAM AND
INCREASINGLY ACTIVE SRN STREAM CONTENTIOUS AT BEST W/FRI PD LEFT
DRY.

&&

.AVIATION/UPDATE...
ALL IN ALL PAST TAFS WERE ON TRACK. BASED ON UPSTREAM
OBSERVATIONS...HAVE NUDGED VSBYS UP A TAD WITH THE 1/4SM VSBY
CONFINED TO TEMPO GROUPS. VSBY WILL BE MISLEADING THOUGH AS EVEN AT
1/2SM SNOWFALL RATES OF 1 TO 2 INCHES PER HOURS CAN BE EXPECTED.
WINDS WILL INCREASE ON SATURDAY WITH CURRENT TAFS POSSIBLY NOT HIGH
ENOUGH. WILL MONITOR TRENDS.

AS FOR OVERALL EXPECTED AMOUNTS...BETWEEN ROUTE 6 AND THE MICHIGAN
STATE LINE RADAR/MODELS TRENDS ARE SUGGESTING A DECENT POTENTIAL FOR
SOME LOCATIONS TO PICK UP A FOOT OR MORE OF SNOWFALL. AS UPPER WAVE
CONTINUES TO DIVE SE TOWARDS THE AREA...INTENSIFYING THE LOW AS IT
MOVES OVER THE AREA. PHASING OF THE UPPER LEVEL FLOW OCCURRING NW AS
WELL. MESOSCALE BAND SETTING UP NICELY PAST SEVERAL HOURS ACROSS THE
WESTERN PART OF THE AREA...WITH 35 TO 40 DBZ RADAR RETURNS LINING UP
WITH ROUGHLY 2/HR SNOWFALL RATES. WILL CONTINUE WITH GOING
FORECAST. SOME CONCERN ABOUT AMOUNTS IN THE FAR SOUTH/SW COUNTIES
BEING TOO HIGH AS DRY SLOT SHOWING UP NICELY ON SAT/RADAR AS
PREDICTED BY COMPUTER MODELS. STILL THINK AT LEAST 6 SHOULD
ACCUMULATE IN THESE AREA...ON THE LOWER END OF THE 5-9 INCH
FORECAST. WHAT IS BECOMING OF GREATER CONCERN IS THE STRONG WINDS
BEING NOTED UPSTREAM WITH MANY FORECAST OFFICES TO THE NW UPGRADING
TO BLIZZARD WARNINGS. WILL NEED TO EXAMINE THIS FURTHER WITH THE
MORNING PACKAGE. STAY TUNED

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WINTER STORM WARNING EXTENDED THROUGH 05Z SUNDAY ALL ZONES.
MI...WINTER STORM WARNING EXTENDED THROUGH 05Z SUNDAY ALL ZONES.
OH...WINTER STORM WARNING EXTENDED THROUGH 05Z SUNDAY ALL ZONES.

&&

SHORT TERM...FISHER
LONG TERM...HOLSTEN
Hazardous weather outlook, Jan 22, 5:00 AM EST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
500 AM EST SAT JAN 22 2005

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-231100-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
500 AM EST SAT JAN 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

...MAJOR WINTER STORM IN PROGRESS...

.DAY ONE...TODAY AND TONIGHT

MODERATE TO HEAVY SNOW WILL CONTINUE THROUGH MID MORNING BEFORE
TAPERING TO LIGHT SNOW FOR THIS AFTERNOON. RAPIDLY INTENSIFYING LOW
PRESSURE OVER CENTRAL ILLINOIS WILL MOVE INTO EAST OHIO THIS
AFTERNOON AND RESULT IN A RAPID INCREASE OF NORTH TO NORTHEAST WINDS
BY LATE MORNING. SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS TO 40
MPH WILL OCCUR THIS AFTERNOON AND EVENING CREATING WIDESPREAD
BLOWING AND DRIFTING SNOW WITH NEAR BLIZZARD CONDITIONS EXPECTED
ESPECIALLY ALONG AND NORTH OF A WINIMAC TO OTTAWA LINE.

TRAVEL ACROSS THE AREA WILL BECOME DIFFICULT IF NOT IMPOSSIBLE THIS
AFTERNOON AND EVENING AND ROADS WILL LIKELY BECOME IMPASSABLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTERS ARE REQUESTED TO CALL IN REPORTS TODAY.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS AND UPDATED
FORECASTS, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Williams

When
January 22, 6:10 AM EST to 11:00 PM EST
Where
Williams forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
41.560, -84.588 (the zone’s center; the record gives no point)

A major snow storm developed in response to the last in a series of potent "Clipper" systems dropping into the Great Lakes. The heaviest snowbands developed during the late evening hours of the 21st and continued well into the 22nd as surface low pressure moving east-southeast out of Illinois intensified. Two dominant mesoscale bands developed and were responsible for the majority of the accumulations. As the low passed by, strong north winds caused areas of blowing and drifting snow into the late evening hours of the 22nd. Much of northwestern Ohio received 7 to 9 inches, mainly along and north of Paulding to Ottawa line.

Winter Storm, Defiance

When
January 22, 6:40 AM EST to 11:00 PM EST
Where
Defiance forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
41.324, -84.490 (the zone’s center; the record gives no point)

A major snow storm developed in response to the last in a series of potent "Clipper" systems dropping into the Great Lakes. The heaviest snowbands developed during the late evening hours of the 21st and continued well into the 22nd as surface low pressure moving east-southeast out of Illinois intensified. Two dominant mesoscale bands developed and were responsible for the majority of the accumulations. As the low passed by, strong north winds caused areas of blowing and drifting snow into the late evening hours of the 22nd. Much of northwestern Ohio received 7 to 9 inches, mainly along and north of Paulding to Ottawa line.

Winter Storm, Putnam

When
January 22, 9:30 AM EST to 11:00 PM EST
Where
Putnam forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.022, -84.132 (the zone’s center; the record gives no point)

A major snow storm developed in response to the last in a series of potent "Clipper" systems dropping into the Great Lakes. The heaviest snowbands developed during the late evening hours of the 21st and continued well into the 22nd as surface low pressure moving east-southeast out of Illinois intensified. Two dominant mesoscale bands developed and were responsible for the majority of the accumulations. As the low passed by, strong north winds caused areas of blowing and drifting snow into the late evening hours of the 22nd. Much of northwestern Ohio received 7 to 9 inches, mainly along and north of Paulding to Ottawa line.

Winter Storm, Fulton

When
January 22, 1:15 PM EST to 11:00 PM EST
Where
Fulton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
41.602, -84.130 (the zone’s center; the record gives no point)

A major snow storm developed in response to the last in a series of potent "Clipper" systems dropping into the Great Lakes. The heaviest snowbands developed during the late evening hours of the 21st and continued well into the 22nd as surface low pressure moving east-southeast out of Illinois intensified. Two dominant mesoscale bands developed and were responsible for the majority of the accumulations. As the low passed by, strong north winds caused areas of blowing and drifting snow into the late evening hours of the 22nd. Much of northwestern Ohio received 7 to 9 inches, mainly along and north of Paulding to Ottawa line.

Winter Storm, Henry

When
January 22, 1:17 PM EST to 11:00 PM EST
Where
Henry forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
41.334, -84.068 (the zone’s center; the record gives no point)

A major snow storm developed in response to the last in a series of potent "Clipper" systems dropping into the Great Lakes. The heaviest snowbands developed during the late evening hours of the 21st and continued well into the 22nd as surface low pressure moving east-southeast out of Illinois intensified. Two dominant mesoscale bands developed and were responsible for the majority of the accumulations. As the low passed by, strong north winds caused areas of blowing and drifting snow into the late evening hours of the 22nd. Much of northwestern Ohio received 7 to 9 inches, mainly along and north of Paulding to Ottawa line.

Winter Storm, Paulding

When
January 22, 2:55 PM EST to 11:00 PM EST
Where
Paulding forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.117, -84.580 (the zone’s center; the record gives no point)

A major snow storm developed in response to the last in a series of potent "Clipper" systems dropping into the Great Lakes. The heaviest snowbands developed during the late evening hours of the 21st and continued well into the 22nd as surface low pressure moving east-southeast out of Illinois intensified. Two dominant mesoscale bands developed and were responsible for the majority of the accumulations. As the low passed by, strong north winds caused areas of blowing and drifting snow into the late evening hours of the 22nd. Much of northwestern Ohio received 7 to 9 inches, mainly along and north of Paulding to Ottawa line.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438813, 5438814, 5438812, 5438763, 5438764, 5438762.